Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 12, 2017, 6:11 PM CDT for 4 counties in Wisconsin. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 12, 2017, 6:47 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Juneau County, WI, Monroe County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:18 PM CDT | TSTM WND DMG | 6 Nw La Farge, WI | 6 BOX ELDER TREES DOWN AND PING-PONG SIZED HAIL. DRIVEWAY BLOCKED. |
| Jul 12, 6:18 PM CDT | TSTM WND DMG | 6 W Rockton, WI | 6 BOX ELDER TREES DOWN AND PING-PONG SIZED HAIL. DRIVEWAY BLOCKED. |
| Jul 12, 6:18 PM CDT | TSTM WND DMG | Westby, WI | TREE DOWN. |
| Jul 12, 6:20 PM CDT | TSTM WND DMG | 6 Sse Cashton, WI | 1-3 TREE LIMBS DOWN. PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
014
WUUS53 KARX 122311
SVRARX
WIC057-081-103-123-130000-
/O.NEW.KARX.SV.W.0160.170712T2311Z-170713T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
611 PM CDT WED JUL 12 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Juneau County in central Wisconsin...
Eastern Vernon County in southwestern Wisconsin...
Northwestern Richland County in southwestern Wisconsin...
Southeastern Monroe County in west central Wisconsin...
* Until 700 PM CDT
* At 611 PM CDT, a severe thunderstorm was located near Viroqua,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
La Farge around 620 PM CDT.
Hillsboro around 640 PM CDT.
Elroy and Wonewoc around 650 PM CDT.
Mauston and New Lisbon around 700 PM CDT.
Other locations impacted by this severe thunderstorm include
Glendale, Springville, Lindina, Viola and Camp Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9021 4364 9031 4361 9031 4346 9085
4364 9099 4398 9020 4370 8999
TIME...MOT...LOC 2311Z 242DEG 40KT 4359 9082
HAIL...1.50IN
WIND...60MPH
$$
JSB4 follow-up statements
603
WWUS53 KARX 122319
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
619 PM CDT WED JUL 12 2017
WIC057-081-103-123-130000-
/O.CON.KARX.SV.W.0160.000000T0000Z-170713T0000Z/
Juneau WI-Vernon WI-Richland WI-Monroe WI-
619 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN JUNEAU...EASTERN VERNON...NORTHWESTERN RICHLAND AND
SOUTHEASTERN MONROE COUNTIES...
At 619 PM CDT, a severe thunderstorm was located near Westby, or 8
miles northeast of Viroqua, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
La Farge around 625 PM CDT.
Hillsboro around 650 PM CDT.
Mauston, Elroy and New Lisbon around 700 PM CDT.
Other locations impacted by this severe thunderstorm include
Glendale, Springville, Lindina, Viola and Camp Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9021 4364 9031 4361 9031 4346 9085
4364 9099 4398 9020 4370 8999
TIME...MOT...LOC 2319Z 236DEG 33KT 4363 9075
HAIL...1.75IN
WIND...60MPH
$$
JSB008
WWUS53 KARX 122330
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
630 PM CDT WED JUL 12 2017
WIC103-122339-
/O.CAN.KARX.SV.W.0160.000000T0000Z-170713T0000Z/
Richland WI-
630 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4364 9021 4364 9031 4361 9031 4355 9067
4371 9083 4398 9020 4370 8999
TIME...MOT...LOC 2329Z 236DEG 33KT 4368 9065
$$
WIC057-081-123-130000-
/O.CON.KARX.SV.W.0160.000000T0000Z-170713T0000Z/
Juneau WI-Vernon WI-Monroe WI-
630 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN JUNEAU...NORTHEASTERN VERNON AND SOUTHEASTERN MONROE
COUNTIES...
At 629 PM CDT, a severe thunderstorm was located 7 miles north of La
Farge, or 14 miles northeast of Viroqua, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Hillsboro around 650 PM CDT.
Mauston, Elroy and New Lisbon around 700 PM CDT.
Other locations impacted by this severe thunderstorm include
Glendale, Lindina, Camp Douglas, Ontario and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9021 4364 9031 4361 9031 4355 9067
4371 9083 4398 9020 4370 8999
TIME...MOT...LOC 2329Z 236DEG 33KT 4368 9065
HAIL...1.50IN
WIND...60MPH
$$
JSB178
WWUS53 KARX 122338
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
638 PM CDT WED JUL 12 2017
WIC057-081-123-130000-
/O.CON.KARX.SV.W.0160.000000T0000Z-170713T0000Z/
Juneau WI-Vernon WI-Monroe WI-
638 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN JUNEAU...NORTHEASTERN VERNON AND SOUTHEASTERN MONROE
COUNTIES...
At 638 PM CDT, a severe thunderstorm was located 10 miles northwest
of Hillsboro, or 18 miles south of Tomah, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hillsboro around 645 PM CDT.
Wonewoc around 650 PM CDT.
Elroy around 655 PM CDT.
Mauston and New Lisbon around 700 PM CDT.
Other locations impacted by this severe thunderstorm include
Glendale, Lindina, Camp Douglas, Ontario and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9021 4364 9031 4361 9031 4362 9059
4376 9071 4398 9020 4370 8999
TIME...MOT...LOC 2338Z 242DEG 40KT 4373 9053
HAIL...1.00IN
WIND...60MPH
$$
JSB021
WWUS53 KARX 122347
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
647 PM CDT WED JUL 12 2017
WIC057-081-123-122357-
/O.CAN.KARX.SV.W.0160.000000T0000Z-170713T0000Z/
Juneau WI-Vernon WI-Monroe WI-
647 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JUNEAU...
NORTHEASTERN VERNON AND SOUTHEASTERN MONROE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4364 9021 4364 9031 4361 9031 4362 9059
4376 9071 4398 9020 4370 8999
TIME...MOT...LOC 2346Z 242DEG 40KT 4378 9041
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:08 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 12, 1:08 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 108 PM CDT Wed Jul 12 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 108 PM CDT Wed Jul 12 2017 At 1 PM, a surface low was located northwest of Eau Claire Wisconsin. This low is forecast to track east northeast across central Wisconsin through this evening. A cold front extends south southwest from this low through Red Wing Minnesota and Oelwein Iowa. This front will move east and south of the forecast area by 13.01z. Ahead of this front, the dew points have climbed into the into the 70s. With some sunshine late this morning, temperatures are starting to recover and they currently range from the upper 70s to mid 80s. Temperatures will continue to warm into the 80s (maybe a few lower 90s) this afternoon. This will result in the 0-1 km mean layer CAPES climbing into the 2.5 to 4.5K J/kg range. As a short trough, currently located over southwest Minnesota, the 900 to 750 mb cap will erode. This will result in the rapid development of storms between 12.19z and 12.21z. SPC mesoanalysis page is showing that there will be adequate deep shear for the development of supercells. With a straight-line hodograph, expect to see splitting supercells. While the 0-1 km CAPES are more than adequate for tornadoes, the 0-1 km bulk shear vectors less than 20 knots. However, if the winds are available to back a bit ahead of the right moving supercells, a tornado could not be ruled out. Overall, the biggest threat with these storms look to be damaging winds, large hail (maybe 2.5" or greater in diameter), and very heavy rain. Fortunately, it looks like the storms will be rather progressive, so not anticipation widespread flash flooding. This severe weather threat looks to be highest between 12.20z and 13.01z. The highest threat looks to be in the counties along the Mississippi River and east. .LONG TERM...(Thursday night through Tuesday) Issued at 108 PM CDT Wed Jul 12 2017 On Saturday afternoon and evening, another cold front will move southeast through the region. An elevated mixed layer advecting off the central Plains will initially cap convection ahead of this front. This cap will also allow for the 0-1 km mean layer capes to climb. However, the models are still differing on how much. The latest GFS has anywhere from 2-4K J/kg. Meanwhile, the ECMWF ranges from 1500 to 3000 J/kg. Overall, the best shear (35 to 40 knots) will be north of Interstate 94. SPC currently has much of northern Wisconsin under a Slight Risk and this seems reasonable. On Tuesday, the models are showing that a short wave trough will round the upper level ridge. While there is timing differences, both the GFS and ECMWF suggest that a mesoscale convective complex will develop across the Northern Plains during the late afternoon and this will then transition southeast into the Upper Mississippi River Valley on Tuesday night. There may be some severe weather with this system too. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 615 AM CDT Wed Jul 12 2017 Outflow boundary from convection near/east of MS river was moving thru the taf sites as of 11z. Lower clouds behind this boundary and TSRA (KLSE area) with it to be rather temporary at the sites early this morning, only thru about 13z. Vfr then expected at the taf sites thru today into this evening. A cold front will be sagging south across the area, but convergence/lift with it looking to be on the weak side. Question is will the front trigger any SHRA/TSRA as it passes. If it does, appears the convection would be south/east of the taf sites later this afternoon, and left any TSRA/CB mention this afternoon/evening out of the tafs at this time. Model prog some low clouds to spread south across the area behind the front later tonight. Taf sites are on the edge of this moisture thru 12z Thu, so some drop in confidence that lower, mainly MVFR cigs would spread into the taf sites late in the period. For now carried a sct mvfr layer after 06z but may yet need some bkn/ovc cigs late tonight into Thu morning as cooler air spreads in and strengthens a low level inversion over the area. && .HYDROLOGY...This Afternoon and Evening Issued at 108 PM CDT Wed Jul 12 2017 Precipitable water values will be in the 1.5 to 2 inch range and warm cloud layer depths will climb to around 4 K feet ahead of a cold front this afternoon and early evening. This will make the the storms highly efficient rain producers. Fortunately, these storms will be moving and there should be limited training. As a result, we are not planning on issuing a Flash Flood Watch at this time. With this said, we will monitoring the areas that saw heavy rain last night closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION.....Rogers HYDROLOGY...Boyne
Hazardous weather outlook, Jul 12, 1:32 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Wed Jul 12 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms are expected from 3 PM to 8 PM, mainly south and east of La Crosse. Some of the storms across northeast Iowa and southwest into central Wisconsin could be strong to severe. The main threats would be large hail, damaging winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are small thunderstorm chances Saturday afternoon and evening and again Tuesday. It is too early to determine if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 PM and 8 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Wetenkamp
In the hours before
Local storm report, Jul 12, 3:10 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 1 S TOMAH 43.98N 90.50W
07/12/2017 MONROE WI PUBLIC
TREES BLOWN DOWN IN THE TOMAH AREA. TIME
ESTIMATED BASED ON RADAR. RELAYED THROUGH
SOCIAL MEDIA VIA WKBT.
&&Special weather statement, Jul 12, 3:40 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT WED JUL 12 2017
WIZ017-029-122145-
Taylor-Clark-
340 PM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...
At 338 PM CDT, radar indicated scattered thunderstorms were
developing along a line extending from near Jump River to near Fall
Creek. Movement was southeast at 30 mph.
Locations impacted include...
Medford, Abbotsford, Thorp, Owen, Rib Lake, Jump River, Colby,
Longwood, Reseburg, Stetsonville, Willard, Withee, Gilman, Curtiss
and Lublin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms are intensifying, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4537 9004 4512 9018 4512 9020 4503 9023
4503 9031 4488 9032 4465 9044 4460 9092
4538 9092
TIME...MOT...LOC 2038Z 304DEG 24KT 4541 9083 4475 9134
DTJSpecial weather statement, Jul 12, 4:23 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service La Crosse WI 423 PM CDT Wed Jul 12 2017 IAZ010-011-029-030-WIZ054-061-122330- Winneshiek-Allamakee-Fayette-Clayton-Crawford-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Prairie Du Chien, and Platteville 423 PM CDT Wed Jul 12 2017 ...Scattered Strong to Severe Storms This Afternoon... Through 6 PM, scattered strong to severe storms will be seen across parts of northeast Iowa and southwest Wisconsin. These storms will be capable of producing large hail, wind gusts to 60 mph, and very heavy rain. Boyne
Special weather statement, Jul 12, 4:42 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service La Crosse WI 442 PM CDT WED JUL 12 2017 WIZ029-122245- Clark- 442 PM CDT WED JUL 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY... At 440 PM CDT, a strong thunderstorm was located 9 miles north of Fairchild, or 19 miles northwest of Neillsville, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Loyal, Greenwood, Willard, Tioga, Rock Dam Lake, Christie, Seven Sister Mounds, Mead Lake, and Veefkind. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4456 9037 4463 9092 4483 9092 4482 9033 TIME...MOT...LOC 2140Z 274DEG 26KT 4473 9091 DTJ
Special weather statement, Jul 12, 5:08 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
508 PM CDT WED JUL 12 2017
WIZ017-029-122245-
Taylor-Clark-
508 PM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARK AND SOUTHEASTERN
TAYLOR COUNTIES...
At 507 PM CDT, a cluster of thunderstorms were located over
Dorchester, or near Owen, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Medford, Abbotsford, Colby, Owen, Dorchester, Longwood, Reseburg,
Stetsonville, Withee, Curtiss, Gad and The Taylor County Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9020 4503 9020 4503 9031 4487 9032
4489 9086 4512 9039
TIME...MOT...LOC 2207Z 271DEG 22KT 4503 9033
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:04 PM CDT | Special Weather Statement | ARX | Grant | 71 min |
| Jul 11, 8:51 PM CDT | Special Weather Statement | ARX | Grant | 24 min |
| Jul 11, 9:26 PM CDT | Areal Flood Advisory | ARX | Grant | 3 hr |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 61 min |
| Jul 11, 11:42 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 12:34 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 2:47 AM CDT | Areal Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 6:03 AM CDT | Special Weather Statement | ARX | Crawford, Richland, Vernon | 42 min |
| Jul 12, 6:26 AM CDT | Special Weather Statement | ARX | Juneau, Vernon | 34 min |
| Jul 12, 9:53 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
| Jul 12, 3:40 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 65 min |
| Jul 12, 4:42 PM CDT | Special Weather Statement | ARX | Clark | 63 min |
| Jul 12, 5:08 PM CDT | Special Weather Statement | ARX | Taylor | 37 min |
| Jul 12, 6:58 PM CDT | Special Weather Statement | ARX | La Crosse | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.